Alert archive / Iowa / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 225, NWS Sioux Falls, SD

September 6, 2012Buena Vista County, Cherokee County, O'Brien County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 6, 2012, 9:34 PM CDT for Buena Vista County, Cherokee County, O'Brien County, Iowa. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 6, 2012, 9:34 PM CDT (02:34 UTC)
Expired
Sep 6, 2012, 10:00 PM CDT
In force
26 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Buena Vista County, IA, Cherokee County, IA, O'Brien County, IA

The radar

The Sioux Falls radar (KFSD), 131 km from the middle of the area, began a volume at 02:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 6, 9:45 PM CDTHAIL 13 Wnw Larrabee, IANICKEL TO QUARTER SIZE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.6 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2012-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 275 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2012-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
275 J/kg
Mixed-layer CIN
-320 J/kg
Mixed-layer LCL
2527 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
305 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

237 
WUUS53 KFSD 070234
SVRFSD
IAC021-035-141-070300-
/O.NEW.KFSD.SV.W.0225.120907T0234Z-120907T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
934 PM CDT THU SEP 6 2012

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL BUENA VISTA COUNTY IN NORTHWEST IOWA...
  NORTHEASTERN CHEROKEE COUNTY IN NORTHWEST IOWA...
  SOUTH CENTRAL O'BRIEN COUNTY IN NORTHWEST IOWA...

* UNTIL 1000 PM CDT

* AT 934 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR
  SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 5 MILES NORTHWEST OF LARRABEE...OR 23 MILES EAST OF ORANGE
  CITY...AND MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LARRABEE AROUND 940 PM CDT...
  AURELIA AROUND 955 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

&&

LAT...LON 4284 9528 4269 9541 4288 9576 4300 9564
TIME...MOT...LOC 0234Z 304DEG 31KT 4288 9559
WIND...HAIL 60MPH 1.25IN

$$

WILLIAMS
2 follow-up statements
694 
WWUS53 KFSD 070250
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
950 PM CDT THU SEP 6 2012

IAC141-070259-
/O.CAN.KFSD.SV.W.0225.000000T0000Z-120907T0300Z/
O'BRIEN IA-
950 PM CDT THU SEP 6 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL O'BRIEN COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4290 9558 4291 9544 4284 9528 4269 9541
      4285 9570
TIME...MOT...LOC 0249Z 304DEG 31KT 4281 9544

$$

IAC021-035-070300-
/O.CON.KFSD.SV.W.0225.000000T0000Z-120907T0300Z/
BUENA VISTA IA-CHEROKEE IA-
950 PM CDT THU SEP 6 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
CHEROKEE AND WEST CENTRAL BUENA VISTA COUNTIES UNTIL 1000 PM CDT...

AT 949 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED...PRODUCING  HALF
DOLLAR SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS
STORM WAS LOCATED 5 MILES SOUTHEAST OF LARRABEE...OR 18 MILES
NORTHWEST OF STORM LAKE...MOVING SOUTHEAST AT 35 MPH.

IN ADDITION...AT 945 PM CDT A SPOTTER REPORTED QUARTER SIZE HAIL 3 
MILES WEST NORTHWEST OF LARRABEE.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  AURELIA AROUND 955 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

&&

LAT...LON 4290 9558 4291 9544 4284 9528 4269 9541
      4285 9570
TIME...MOT...LOC 0249Z 304DEG 31KT 4281 9544
WIND...HAIL 60MPH 1.25IN

$$
092 
WWUS53 KFSD 070300
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1000 PM CDT THU SEP 6 2012

IAC021-035-070310-
/O.EXP.KFSD.SV.W.0225.000000T0000Z-120907T0300Z/
BUENA VISTA IA-CHEROKEE IA-
1000 PM CDT THU SEP 6 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHEROKEE AND WEST
CENTRAL BUENA VISTA COUNTIES HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS 
THUNDERSTORM AS IT MOVES OVER BUENA VISTA COUNTY.

LAT...LON 4290 9558 4291 9544 4284 9528 4269 9541
      4285 9570
TIME...MOT...LOC 0300Z 304DEG 31KT 4276 9533

$$

WILLIAMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 9:31 PM CDT, 3 minutes earlier.

Area forecast discussion, Sep 6, 9:31 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
931 PM CDT THU SEP 6 2012

.DISCUSSION.../ISSUED AT 950 PM CDT/
SEVERE STORMS HAVE DEVELOPED IN NORTHWEST IOWA THIS EVENING BUT ONLY
OVER A SMALL AREA SO FAR. EXPECT SCATTERED STORMS...THAT IS AN
INCREASE IN COVERAGE... TO DEVELOP NEXT FEW HOURS IN NORTHWEST IOWA
AND POSSIBLY UP INTO SOUTHWEST MINNESOTA THOUGH THE SEVERE POTENTIAL
SHOULD BE CONFINED TO THE CURRENT AREA SOUTH AND EAST. A FEW WEAK
STORMS MAY STILL DEVELOP BACK INTO THE EASTERN EDGE OF SOUTH DAKOTA
DURING THE NIGHT WITH VERY SPOTTY/ISOLATED SHOWERS STILL A LITTLE
FURTHER WEST. THE SHOWERS AND STORMS SHOULD DECREASE AS WE HAVE BEEN
CARRYING IN THE AFTER MIDNIGHT HOURS. TEMPERATURES AND WINDS LOOK OK
FOR NOW WITH COOLING SETTING IN.

&&

.AVIATION.../FOR THE 06Z TAF ISSUANCE/
SCATTERED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THROUGH AROUND
12Z EAST OF A LINE FROM WINDOM TO SIOUX CITY...WITH THE BEST
POTENTIAL OUR FAR SOUTHEASTERN COUNTIES. CEILINGS SHOULD REMAIN VFR
IN THUNDERSTORMS...WITH SHORT LIVED MVFR VISIBILITIES POSSIBLE IN
THE HEAVIER DOWNPOURS. A FEW OF THE THUNDERSTORMS MAY ALSO PRODUCE
HAIL AND GUSTY WINDS. WINDS WILL FLIP TO MORE NORTHERLY DIRECTION
FROM WEST TO EAST INTO THE EARLY MORNING HOURS. WINDS WILL BE BREEZY
FROM THE NORTH THROUGHOUT THE DAY ON FRIDAY.

&&
.PREV DISCUSSION.../ISSUED AT 325 PM CDT/
ELEVATED THUNDERSTORMS WILL SCRAPE THE NORTHERN FRINGES OF THE CWA
LATE THIS AFTERNOON. AN AXIS OF INSTABILITY TO THE SOUTH WILL BRING
A SMALL CHANCE FOR THESE THUNDERSTORMS TO BUILD SOUTHWARD...BUT
CONFIDENCE IS NOT HIGH...SOME POPS WILL REMAIN LOW BEFORE 00Z. A
TROUGH OF LOW PRESSURE WILL SWING A THERMAL RIDGE FROM NEAR THE
SURFACE TO ABOUT 850MB ACROSS THE AREA THIS EVENING WHICH WILL
LIKELY ALLOW FOR A FEW THUNDERSTORMS TO DEVELOP. THE BRUNT OF THE
UPPER LEVEL FORCING SHOULD MOVE INTO THE AREA FROM ABOUT 0Z TO 6Z
WITH THE LOW LEVEL JET INCREASING A BIT DURING THIS TIME. WILL
CONTINUE TO FOCUS THE HIGHEST POPS IN THE EAST WITH THE BETTER
CHANCE OF SEVERE THUNDERSTORMS IN THE FAR SOUTHEAST CWA WHERE THE
BEST COMBINATION OF SHEAR AND INSTABILITY WILL EXIST. WHILE THERE
COULD BE AN ISOLATED AFTERNOON THREAT IT APPEARS THE BETTER CHANCE
WILL BE ELEVATED THIS EVENING AS THE LOW LEVEL JET INCREASES. COOLER
BREEZY CONDITIONS WILL SETTLE IN BEHIND THE FRONT MOVING IN THIS
EVENING AS HIGH PRESSURE BUILDS SOUTH. WITH 925MB TEMPERATURES ABOUT
+11 TO +12 AND BREEZY CONDITIONS EXPECT LOWS IN THE MID TO UPPER 50S.

FRIDAY WILL SEE JUST A SMALL CHANCE FOR SHOWERS AND ISOLATED
THUNDERSTORMS OVER THE FAR SOUTHERN CWA AS FRONTAL FORCING ALOFT
SLIPS SOUTH. WITH SOME CLOUD COVER TOMORROW AS WELL AS A BREEZY
NORTHWEST WIND...COOL CONDITIONS ARE EXPECTED WITH HIGHS FROM THE
UPPER 60S IN SOUTHWEST MN TO THE MID 70S IN CENTRAL SD. /08

EXPECTING A CHILLY ONE FRIDAY NIGHT AS HIGH PRESSURE BUILDS IN.
WINDS MIGHT NOT GO COMPLETELY CALM...BUT EVEN WITH A LIGHT NORTHWEST
WIND SHOULD SEE PRETTY GOOD RADIATIONAL COOLING. THUS WENT ON THE
COOLER SIDE OF GUIDANCE...GENERALLY LOW TO MID 40S. GOOD AGREEMENT
THAT UPPER LEVEL RIDGE BEGINS TO BUILD IN FROM THE WEST ON SATURDAY
WITH A WARMING LOW LEVEL TEMPERATURE PROFILE. 850 MB TEMPERATURES
WILL RISE INTO THE 13 TO 16C RANGE...THUS RAISED HIGHS A FEW
DEGREES...GENERALLY INTO THE MID 70S TO LOWER 80S. ANOTHER COOL
NIGHT SATURDAY NIGHT...WITH MOST AREAS DROPPING INTO THE 40S. SUNDAY
WILL BE ANOTHER SUNNY DAY. ALTHOUGH MODELS IN SOME DISAGREEMENT ON
HOW WARM IT GETS. THE ECMWF IS A COOL OUTLIER...HAVING A STRONGER
WAVE DIGGING INTO THE TROUGH OVER THE GREAT LAKES...RESULTING IN
COOLER LOW LEVEL TEMPERATURES. NAM/SREF/GFS/GEM ALL ON THE WARMER
SIDE. THUS TRENDED HIGHS UP TOWARDS THESE WARMER SOLUTIONS...BUT
GIVEN ECMWF CONSISTENCY...DID NOT WANT TO GO TOO HIGH. GENERALLY
THINKING MAINLY 80S. IF THE ECMWF IS RIGHT....HIGHS COULD BE UP TO
10 DEGREES COOLER...WHILE IF THE NAM VERIFIES THEY MAY EVEN BE A FEW
DEGREES WARMER. SO ABOUT A 15 DEGREE RANGE OF POSSIBILITIES...BUT
FEEL CURRENT GRIDS DEPICT THE MOST PROBABLE SOLUTION.

RIDGE DEFINITELY BUILDS IN MORE ON MONDAY...WITH TEMPERATURES
REBOUNDING TO ABOVE NORMAL LEVELS. THINKING WE SEE MID 80S TO MID
90S ON MONDAY. ALSO SHOULD SEE BREEZY SOUTHERLY WINDS WITH HUMIDITY
LEVELS DROPPING INTO THE 20 TO 30 PERCENT RANGE. THUS FIRE WEATHER
COULD BE AN ISSUE DURING MONDAY AFTERNOON. MODELS IN FAIRLY GOOD
AGREEMENT THAT COLD FRONT PUSHES THROUGH THE RIDGE INTO OUR AREA
TUESDAY AFTERNOON AND EVENING. TEMPERATURES HIGHLY DEPENDENT ON
EXACT FRONTAL TIMING...WITH THE 12Z ECMWF AND GEM LATE ENOUGH TO
ALLOW FOR FULL WARMING...AND THE 12Z GFS AND 0Z ECMWF A BIT FASTER.
KEPT TEMPERATURES A BIT ABOVE CONSENSUS VALUES...BUT THIS IS ANOTHER
DAY WHERE HIGHS COULD END UP ANYWHERE WITHIN ABOUT 6 DEGREES EITHER
SIDE OF CURRENT FORECAST. NOT A LOT OF MOISTURE WITH THIS
FRONT...AND MID LEVEL LAPSE RATES AND INSTABILITY LOOK MINIMAL. BUT
GIVEN IT IS A DECENT WAVE...WILL KEEP THE SLIGHT CHANCE POPS IN THE
GRIDS.

FRONT STALLS OUT WEDNESDAY INTO THURSDAY. THIS CURRENTLY LOOKS MOST
LIKELY TO OCCUR JUST SOUTH OF OUR CWA. A FEW WAVES RIDING ALONG THE
FRONT BRING WILL ENHANCE RAIN CHANCES ALONG IT...BUT AGAIN...AT THIS
TIME...THINK BEST THREAT OF THIS STAYS TO OUR SOUTH. THIS WOULD PUT
US IN SLIGHTLY COOLER AIR WEDNESDAY AND THURSDAY...WITH HIGHS AROUND
NORMAL...GENERALLY 70S TO AROUND 80. /CHENARD

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
Hazardous weather outlook, Sep 6, 3:46 PM CDT, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
346 PM CDT THU SEP 06 2012

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-071200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
346 PM CDT THU SEP 06 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND
THIS EVENING OVER SOUTHEAST SOUTH DAKOTA. THESE THUNDERSTORMS
WOULD LIKELY NOT BE SEVERE BUT COULD PRODUCE WIND GUSTS TO 45
MPH. ISOLATED THUNDERSTORMS NEAR AND EAST OF INTERSTATE 29 SHOULD
INCREASE BY SUNSET. A FEW OF THE THUNDERSTORMS FROM ABOUT 700 PM
CDT THROUGH 1100 PM CDT MAY BE CAPABLE OF PRODUCING QUARTER SIZED
HAIL AND WIND GUSTS TO 60 MPH. BY 300 AM MOST OF THE STORMS WILL
MOVE SOUTHEAST OF THE AREA.

FIRE DANGER...
THE FIRE DANGER INDEX WILL REACH THE VERY HIGH CATEGORY THIS
AFTERNOON ALONG THE MISSOURI RIVER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FIRE DANGER MAY BECOME ELEVATED AGAIN EARLY NEXT WEEK...BEGINNING
MONDAY...AS INCREASING WINDS ACCOMPANY DRY AND WARMER WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 600 PM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Sep 6, 9:29 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
929 PM CDT THU SEP 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     HAIL             2 E GRANVILLE           42.98N 95.84W
09/06/2012  E1.00 INCH       O'BRIEN            IA   TRAINED SPOTTER

            PEA TO QUARTER SIZE

&&

KHANKO

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 9:06 PM CDTSevere Thunderstorm WarningFSDO'Brien, Sioux39 min
Sep 6, 10:38 PM CDTSevere Thunderstorm WarningFSDBuena Vista22 min
Sep 7, 1:18 AM CDTSevere Thunderstorm WarningFSDBuena Vista42 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.